Also, when K and Mg go low, many different arrythmias can develop. Everything from A-Fib, atrial flutter, V Tach, PVT, TdP, frequent PAC's and PVC's, PJC's (both unifocal and multifocal varieties), pretty much the works. Even AV blocks.
I didn't have A-Fib, but multifocal PVC's and once had an episode of Torsades de Pointes due to hypokalemia and hypomagnesemia.
Magnesium and potassium are the electrolytes that promote a calm heart, simply put. Deplete potassium, heart gets irritable. Deplete magnesium, heart gets irritable. Not to mention low magnesium will cause abnormal alterations in renal potassium reabsorption (basically the nephrons will start to allow potassium to be secreted into urine, since certain enzymes are heavily dependent on sufficient magnesium status to reabsorb potassium, they're called ROMK channels) which over time causes potassium depletion and the associated arrythmias that eventually ensue.
When I determined the cause of my ventricular ectopy, it was both Mg and K. Severe depletion. When I got my Mg levels back to adequate concentrations, the ectopy stopped. Interestingly, it "calmed" my heart, but I'd still get these infrequent PVC's. That's when it dawned on me that my K was obviously insufficient. Loaded up on potassium, and my rhythm was perfect. Not a single PVC. Magnesium is a remarkable anti-arrythmic, hence why MgSO4 is used in the emergency cardiac setting with malignant arrythmias, because it will halt V Tach in its tracks. Doesn't fix the underlying cause per se, which might be hypokalemia for example - but it calms the electric storm that precipitated the event in the first place.
If anyone has very low magnesium, and also consumes minimal sodium, always consider potassium. Low potassium almost always accompanies low magnesium.
Hope this helps.
I do not have an answer. From my experience, my potassium levels were to low (2.8k, normal is 3.5). I had horrific palpitations which caused me to lose consciousness. Low potassium can interfere with your heart rhythm. I hope that you get a more detailed answer here.
I do not have an answer. From my experience, my potassium levels were to low (2.8) and Ihad horrific palpitations which caused me to lose consciousness. Low potassium can interfere with your heart rhythm. I hope that you get a more detailed answer here.